Arkansas, 2019

Hail and Damaging Wind in Arkansas, April 30, 2019

April 30, 2019 · NWS TSA · 4 events in 2 counties and zones

Strong to severe thunderstorms developed across eastern Oklahoma during the early afternoon hours of the 30th, to the east of a stationary frontal boundary that was located across north-central Oklahoma into northwest Texas. Moderately strong instability combined with strong wind shear resulted in the development of supercell thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across eastern Oklahoma during the early afternoon hours of the 30th, to the east of a stationary frontal boundary that was located across north-central Oklahoma into northwest Texas. Moderately strong instability combined with strong wind shear resulted in the development of supercell thunderstorms. Several of these storms moved across northwestern Arkansas during the afternoon, producing large hail up to quarter size and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 30, 2:39 PM CST, 23 minutes earlier.

Area forecast discussion, Apr 30, 2:39 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
339 PM CDT Tue Apr 30 2019

.DISCUSSION...
Active late April severe weather ongoing with numerous warnings at
this time. Surface boundary has remained quasi-stationary from
parts of northeast OK just north of Tulsa into southwestern OK,
with discrete/semi-discrete thunderstorms within the large warm
sector across the region. Southwesterly 0-6km bulk shear on the
order of 40-50 kts has been favorable for rotating supercells both
near and ahead of the surface boundary, and this will persist
through the remainder of the afternoon. Bulk of CAM solutions
suggests that the activity will eventually develop into a few
lines/clusters of storms, with the activity eventually surging
east/southeast into parts of western Arkansas and southeast OK.

Deep-layered southwesterly flow parallel to the surface boundary
along with unseasonably high PWATs on the order of 2 inches will
also result in areas of heavy rainfall and flooding. A Flash Flood
Watch will remain in effect through the night, and later shifts
may need to extend into Wednesday if deemed necessary.

Coverage/severity of convection on Wednesday remains quite
uncertain at this time. While ongoing convection early Wednesday
may work over the atmosphere to some degree, atmospheric
conditions will remain favorable tomorrow afternoon for additional
severe weather.

Weather pattern will remain active late week with the forecast
area remaining along the southerly edge of the stronger
westerlies. Storm chances appear to favor the southern portions of
the region during the Thursday/Friday time-frame. Low storm chance
were maintained for most of the extended forecast as the active
westerly/northwesterly upper flow persists.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  79  63  76 /  90  40  50  50
FSM   66  80  65  79 /  90  60  60  60
MLC   65  78  64  79 /  90  60  60  50
BVO   61  78  59  72 /  80  40  60  30
FYV   64  77  62  76 /  90  60  50  60
BYV   63  79  62  76 /  90  60  50  60
MKO   64  79  63  77 /  90  50  50  50
MIO   63  78  61  73 /  80  50  60  50
F10   65  78  63  78 /  90  50  50  50
HHW   66  79  65  78 /  80  60  70  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Wednesday morning for OKZ049-053>076.

AR...Flash Flood Watch through Wednesday morning for ARZ001-002-010-
     011-019-020-029.

&&

LONG TERM....18
Hazardous weather outlook, Apr 30, 12:12 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
112 PM CDT Tue Apr 30 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
112 PM CDT Tue Apr 30 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

...Severe Weather Ongoing with Flooding Possible This Afternoon into Tonight...
...Flash Flood Watch in Effect Through Tonight...

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

    AREA AT GREATEST RISK...Northeast Oklahoma this afternoon with storms
    developing across western Arkansas through tonight.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Significant.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Storms are forming along a stalled boundary across northeast Oklahoma this afternoon.
These storms pose a tornado threat for portions of northeast
Oklahoma. Storms are also forming across southeast Oklahoma into
west central Arkansas. The airmass is moderately unstable and the
low level and deep layer wind fields support severe storms,
including tornadoes. The main threats will likely be damaging
winds and tornadoes over the next several hours. The storms will
likely form into a squall line by tonight with the main threat
possibly transitioning to damaging winds.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
THURSDAY...Severe Thunderstorm Potential.
FRIDAY through MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorm chances are forecast to continue into Wednesday with
the greater potential shifting into southeast Oklahoma and Northwest
Arkansas Wednesday afternoon and night. Large hail, damaging winds
and very heavy rainfall will again be possible in the stronger
storms.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency management officials should be prepared for the
potential of severe weather and flooding today into Wednesday.

weather.gov/tulsa contains additional information.

CORFIDI

In the hours before

Special weather statement, Apr 30, 10:56 AM CST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1156 AM CDT Tue Apr 30 2019

OKZ056-057-061-301745-
Craig OK-Rogers OK-Nowata OK-
1156 AM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CRAIG...NORTH
CENTRAL ROGERS AND EASTERN NOWATA COUNTIES UNTIL 1245 PM CDT...

At 1155 AM CDT, a strong thunderstorm was located near Watova, moving
northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Nowata...                         Delaware...
Lenapah...                        New Alluwe...
Watova...                         Centralia...
Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3651 9554 3659 9574 3694 9560 3683 9530
TIME...MOT...LOC 1655Z 204DEG 24KT 3662 9561
Special weather statement, Apr 30, 12:19 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Tulsa OK
119 PM CDT Tue Apr 30 2019

OKZ060-065-066-301845-
Tulsa OK-Okmulgee OK-Okfuskee OK-
119 PM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OKMULGEE...SOUTH CENTRAL
TULSA AND NORTHEASTERN OKFUSKEE COUNTIES UNTIL 145 PM CDT...

At 119 PM CDT, a strong thunderstorm was located 6 miles southeast of
Okfuskee, moving northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Okmulgee...                       Okfuskee...
Beggs...                          Preston...
Okmulgee State Park...            Pharoah...
Bald Hill...                      Liberty...
Hectorville...

This includes Interstate 40 in Oklahoma between mile markers 228 and
231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
and east central Oklahoma.

LAT...LON 3564 9620 3564 9619 3565 9619 3594 9596
      3581 9577 3573 9577 3572 9575 3540 9613
      3552 9630
TIME...MOT...LOC 1819Z 218DEG 39KT 3553 9616
Local storm report, Apr 30, 12:28 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
128 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             5 NW GROVE              36.64N 94.83W
04/30/2019  E1.25 INCH       DELAWARE           OK   PUBLIC

&&

RJS
Local storm report, Apr 30, 1:36 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
236 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TORNADO          1 SW BALD HILL          35.73N 95.85W
04/30/2019                   OKMULGEE           OK   TRAINED SPOTTER

            MULTIPLE REPORTS OF A ROPE TORNADO

&&

RJS
Local storm report, Apr 30, 2:51 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
351 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TORNADO          LENAPAH                 36.85N 95.64W
04/30/2019                   NOWATA             OK   STORM CHASER

            STORM CHASER REPORTED LARGE TORNADO NEAR LENAPAH AROUND
            3PM. PICTURE RECEIVED VIA SOCIAL MEDIA.

0300 PM     TSTM WND GST     TALALA                  36.53N 95.70W
04/30/2019  M65.00 MPH       ROGERS             OK   MESONET

            WIND GUST OF 65 MPH MEASURED BY THE OKLAHOMA MESONET.

0338 PM     TSTM WND DMG     2 NW TALALA             36.55N 95.73W
04/30/2019                   ROGERS             OK   BROADCAST MEDIA

            NOWATA FIRE DEPT REPORTS DAMAGE NORTHWEST OF TALALA WITH
            2 HOMES DAMAGED. THEY HAVE NOT HEARD OF INJURIES.

&&

SJC
Local storm report, Apr 30, 2:58 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
358 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TORNADO          2 NW WAGONER            35.98N 95.39W
04/30/2019                   WAGONER            OK   STORM CHASER

            STORM CHASER REPORTED A TORNADO NORTHWEST OF WAGONER.

0308 PM     TORNADO          6 N WAGONER             36.05N 95.37W
04/30/2019                   WAGONER            OK   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED A TORNADO 6 MILES NORTH
            OF WAGONER NORTH OF 714 ROAD.

&&

SJC

The radar

The Tulsa radar (KINX), 93 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Benton

When
April 30, 3:02 PM CST
Where
Benton County, Siloam Spgs
Measured
1 in hail
Reported by
Public
Coordinates
36.180, -94.530

Hail, Benton

When
April 30, 3:39 PM CST
Where
Benton County, Bentonville
Measured
1 in hail
Reported by
Public
Coordinates
36.370, -94.220

Hail, Benton

When
April 30, 3:40 PM CST
Where
Benton County, 1.03 mi NE of Bentonville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.381, -94.208

Thunderstorm Wind, Sebastian

When
April 30, 11:35 PM CST
Where
Sebastian County, Huntington
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.080, -94.270

Strong thunderstorm wind blew down trees, one of which fell on a home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 822349, 817156, 817031, 817160.